Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Bonjela children's pain relief, advice and Q&A

  • Comment

Widespread coverage has been given to new advice that Bonjela should not be given to children under 16. The Sun reported a ‘ban on Bonjela for kids’ due to fears it could cause Reye’s syndrome, a ‘deadly brain and liver condition’.
Brought to you by NHS Choices

The Times said the Medicines and Healthcare products Regulatory Agency (MHRA) has issued the ‘precautionary alert’ as the gel contains salicylate salts. The newspaper said these have the same effect on the body as aspirin, which is not recommended for those under the age of 16.

These reports are based on new advice from the MHRA. The drug safety agency says that although there have been no reported cases of Reye’s syndrome caused by the gel, it has made the decision to bring it into line with “other aspirin containing products which are already ‘contraindicated’ [inadvisable] in children and young people under the age of 16”.

The gel remains a safe treatment for people over age 16. The company that makes the gel also has an alternative product called, ‘Bonjela Teething Gel’ that does not contain salicylate and is safe for use in children from two months of age.

Which products are affected?

Bonjela and Bonjela cool mint.

Pyralvex, an oral paint for denture pain and the relief of mouth ulcer pain, is another product containing salicylic acid. It is a “pharmacy only medicine”, meaning that it is restricted for sale by a pharmacist, in person. Pyralvex is currently available for children over 12 years of age, but is now recommended to not be used in people under the age of 16.

Where did this advice come from?

The MHRA is the government agency responsible for ensuring that medicines and medical devices work and are acceptably safe.

The agency says that the first publication of a suspected case of Reye’s syndrome associated with the use of oral gel with choline salicylate was published in June 2008. This case report described a 20-month-old child who had been given too much of a salicylate-containing oral gel and developed toxicity. The MRHA said that although the symptoms were subsequently found to not be consistent with Reye’s syndrome, the case showed that very high levels of the aspirin like substance could be found in the blood following use of the adult gel.

So far, the agency has received three suspected reports of serious adverse drug reactions in children using the gels. In all cases, Reye’s syndrome was suspected but not confirmed. It emphasises that this is a precautionary measure to remove what is a theoretical risk.

What is Reye’s syndrome?

Reye’s syndrome is a very rare condition that causes serious liver and brain damage. Almost all recorded cases of Reye’s syndrome have occurred in children. The exact cause of Reye’s syndrome is unknown but previous viral infection, such as flu or chickenpox and exposure to aspirin may contribute towards children developing the condition. The reported incidence rate of Reye’s syndrome has decreased since 1986.

The MHRA already recommend that children who are under 16 years of age should not take aspirin, unless a doctor has advised it.

I’ve given the gel to my child, should I be worried?

No. This is currently only a theoretical risk and the chances of developing Reyes syndrome falls as soon as the viral infection or the aspirin-containing product is stopped.

What alternative products/ methods can I use?

There are a number of options and alternative products that can be used for teething. Many parents use gentle pressure with something cool such as a chilled teething ring.

Alternatively, there are several dental gels available that contain a local anaesthetic/mild antiseptic only. For pain from braces and similar orthodontic devices, the MHRA recommends salt-water mouthwashes for sore areas, and for discomfort arising from loose teeth, a paracetamol-based painkiller is recommended.

If parents/carers/young people are in doubt over which treatment to use then they should consult their pharmacist, dentist, GP or health visitor.

Bonjela Teething Gel can still be used as it does not contain salicylates. The teething gel contains two active ingredients, lidocaine hydrochloride (lignocaine hydrochloride) a local anaesthetic and cetalkonium chloride. Cetalkonium chloride is a mild antiseptic that kills a variety of bacteria and fungi that might infect sore or broken skin in the mouth.

Are these products safe for adults?

Gels, pastes and mouthwashes containing salicylate are regarded as safe for use in adults over 16 years old.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs